Kansas, 2018

Damaging Wind in Kansas, August 6, 2018

August 6, 2018 · NWS DDC · 1 event in 1 county or zone

For the second day in a row an isolated severe thunderstorm producing high wind occurred in Ellis county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

For the second day in a row an isolated severe thunderstorm producing high wind occurred in Ellis county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 6, 9:43 PM CST, 32 minutes earlier.

Area forecast discussion, Aug 6, 9:43 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1043 PM CDT Mon Aug 6 2018

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
Issued at 1042 PM CDT Mon Aug 6 2018

WV imagery indicates a zonal flow aloft prevailing across the
Western High Plains while a weak upper level shortwave trough is
transitioning eastward across the Northern Plains. Near the surface,
a near stationary frontal boundary extends from extreme southeast
Colorado northeastward across southwest Kansas into northeast
Kansas.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 306 PM CDT Mon Aug 6 2018

Scattered thunderstorms will be possible this evening into tonight
as an upper level disturbance moves out of the Colorado Rockies
and into the Central High Plains. A frontal boundary at the
surface will also help enhance lift across the area. The
atmosphere will only be marginally unstable but a few storms may
become severe with hail and wind being the main concern. Winds
behind the frontal boundary will be form the northeast with
southerly winds ahead of the front. A few lingering showers will
be possible across south central Kansas tomorrow morning.
Otherwise expect decreasing cloudiness as the day progresses. Lows
tonight look to range from the low 60s across west central Kansas
to low 70s across south central Kansas. Highs tomorrow only look
to reach into the upper 80s.

.LONG TERM...(Tuesday night through Monday)
Issued at 306 PM CDT Mon Aug 6 2018

The frontal boundary mentioned in the short term will slide south
and stall out south of the area Tuesday night into Wednesday. This
will confine precipitation chances to the southern half of the
CWA. However, most places look to remain dry. This will also set
up a east-southeast upslope flow across the Central High Plains.
The remainder of the long term forecast looks dry as the upper
level high currently over the southwestern United States shifts
northward into the Intermountain West by mid week then slowly
shift eastward thereafter. As for temperatures, highs will start
out in the upper 80s Wednesday and Thursday, then around 90
degrees Friday through this weekend. Lows will generally dip into
the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 647 PM CDT Mon Aug 6 2018

Showers and isolated thunderstorms will be prevalent around Hays at
the beginning of this period. The remainder of the southwest Kansas
terminals will see scattered showers and thunderstorms increasing
by 03z and continuing through about 07-08z before moving off to
the east and southeast. Cigs should remain VFR through the period
although some MVFR cigs cannot be totally ruled out later tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  87  65  87 /  30  20  30  20
GCK  64  86  63  86 /  60  10  30  10
EHA  63  86  63  85 /  50  10  60  30
LBL  66  88  65  86 /  30  20  50  20
HYS  65  85  64  87 /  60  10   0  10
P28  72  90  68  88 /  20  20  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Gerard
Hazardous weather outlook, Aug 6, 3:14 AM CST, 19 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
414 AM CDT Mon Aug 6 2018

KSZ030-031-043>046-061>066-074>081-084>090-070915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
414 AM CDT Mon Aug 6 2018 /314 AM MDT Mon Aug 6 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible late this
afternoon through this evening, particularly across west central
and portions of southwest Kansas. The main threat will be quarter
to golf ball size hail and damaging winds in excess of 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

There is a marginal risk for severe thunderstorms across extreme
southwest Kansas late Tuesday with up to quarter size hail and
wind gusts up to 60 mph the main threats. Thunderstorms will be
possible again Wednesday with minimal potential for severe
weather.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and
evening...mainly west of a Larned to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 6, 7:34 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
834 PM CDT MON AUG 6 2018

KSZ030-045-070230-
Trego KS-Ness KS-
834 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NESS AND SOUTHERN TREGO
COUNTIES UNTIL 930 PM CDT...

At 833 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Arnold, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ransom, Brownell, Cedar Bluff and Arnold.

LAT...LON 3883 9960 3853 9959 3848 10015 3873 10015
TIME...MOT...LOC 0133Z 262DEG 15KT 3862 10005

RBURG
Special weather statement, Aug 6, 8:39 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
939 PM CDT MON AUG 6 2018

KSZ031-070345-
Ellis KS-
939 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELLIS COUNTY UNTIL 1045
PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Zurich, or 17 miles north of Ellis, moving east at
25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Catherine and Emmeram.

LAT...LON 3890 9904 3897 9959 3913 9959 3913 9904
TIME...MOT...LOC 0238Z 289DEG 23KT 3917 9947

RBURG

The radar

The Dodge City radar (KDDC), 133 km away, was scanning. The volume nearest the first event began at 04:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
August 6, 10:15 PM CST
Where
Ellis County, 0.88 mi SE of Munjor
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
38.810, -99.240

The wind speeds were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782995.